According to the US Food and Drug Administration (FDA), acetaminophen is toxic to the liver, and is linked to liver failure, liver transplant and death. Namely, a study published in the Journal of the American Medical Association found that healthy adults who took the maximum dose of Tylenol for two weeks have experienced liver damage.
However, many people do not know the fact that, even at recommended doses, Tylenol can be toxic to the liver, and high amounts of acetaminophen can cause liver failure, liver transplant and death.
Namely, acetaminophen is so toxic that as many as 80,000 people are rushed to the emergency room annually due to acetaminophen poisoning, and another 500-or-so end up dead from liver failure. Currently, this drug is the major cause of sudden liver failure in the U.S., as its toxic metabolites have been shown to kill liver cells.
In addition, one recent study led by Dr. Kenneth Simpson of the University of Edinburgh in Scotland, pointed out that the risk to die that from a “staggered overdose” (taking just a bit too much for several days or weeks) of Tylenol is higher than in the case of a single large overdose.
Undoubtedly, many of you may be really surprised by these figures, especially those millions of Americans who take Tylenol and acetaminophen-containing drugs on a regular basis.
Nevertheless, the fact that more than 85 personal injury lawsuits and counting are filed against the company in federal court, shows that this drug is far from the safest painkiller on the market, as it was long considered to be.
Matthew Perrone for the AP writes that “The warning will make it explicitly clear that the over-the-counter drug contains acetaminophen, a pain-relieving ingredient that’s the nation’s leading cause of sudden liver failure. The new cap is designed to grab the attention of people who don’t read warnings that already appear in the fine print on the product’s label, according to company executives.”
AT first, the new labels will bear the phrases “CONTAINS ACETAMINOPHEN” and “ALWAYS READ THE LABEL,” and will be set on all bottles of Extra Strength Tylenol, which contains more than 50 percent more acetaminophen per dose than regular strength Tylenol. However, it is expected that in the next few months, all bottles of Tylenol, including regular strength Tylenol, will be labeled thus.
Furthermore, due to the serious risks of liver damage implied by this drug, an advisory panel by the FDA advises that cough and cold drugs which contain the pain reliever acetaminophen be banned altogether.
Moreover, for the same reason and due to similar risks of liver damage, the same panel suggests taking the popular prescription painkillers Vicodin and Percocet (which both contain acetaminophen) off the market.
Other included sources linked in Living Traditionally’s article: